Illinois, 2001

Damaging Wind in Illinois, September 6, 2001

September 6, 2001 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 6, 3:00 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 6, 3:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU SEP 6 2001

20Z MSAS DATA IND WK BDRY ALG MS RVR WITH VERY MOIST AND UNSTABLE
AMS...WHICH IS GENERATING TSTMS.  WV LOOP SHOWS TWO VORT MXS OF
INTEREST...ONE OVR CNTRL IA AND THE OTR OVR SWRN MO...BOTH MOVG
NEWD.  RADAR MOSAIC SHOWS TSTMS OVR CNTRL MO ASSOC WITH SRN VORT MX.

12Z MODELS IN DECENT AGRMT THRU 48HRS...THOUGH ENUF DIFFS TO BE ABLE
TO PICK A PREFERRED SOLN.  OVERALL...UPR LOW OVR WRN WY WL MOV EWD
INTO RDG OVR ERN CONUS AND OPEN UP...WHILE ANOTR STG S/W DIGS INTO
XPCTD FLATTER FLO OVR ERN CONUS CREATED BY FIRST TROF.  AVN TENDS TO
HAVE MORE SLY UPR LOW BY 60HRS THAN ETA...ALTHOUGH ETA HAS TRENDED
STGR AND MORE SLY WITH ITS SOLN PAST 12HRS.  OVR MO/IL...S/W OVR
SWRN MO ATTM WL GLIDE THRU FA BY 06Z...THEN WK S/W ENERGY TO SKIRT
NRN/WRN ZONES FRI/FRI NGT...WITH MAIN SRN STREAM S/W TO MOV THRU
SAT.  ON SFC FEATURES...FNT NOW XPCTD TO MOV THRU AT SLOWER
RATE...THKS TO WAVE PROGGED BY AVN/ETA TO DVLP ALG FNT FRI NGT.  FNT
NOT XPCTD TO MOV THRU FA TIL SAT AFTN/ERL SAT EVNG.  OVERALL PREFER
ETA/AVN BLEND.

FOR TNGT...MOST OF TSTM ACTIVITY IS DIURNAL IN NATURE...XCPT FOR
AREAS OVR ERN TX AND SWRN/CNTRL MO WHICH ARE ASSOC MORE WITH UPR LVL
DIST.  THEREFORE...WUD XPCT ALL ACTIVITY TO DMSH SIGFNTLY DURG EVNG
HRS AS S/W OVR SWRN MO MOVS OUT OF NERN MO BY 06Z.  S/W OVR ERN TX
WL APPCH SRN ZONES LATE AND THEREFORE HAVE LEFT IN LOW POPS THRU
OVRNGT PD FM STL S AND E.  XPCT CLDNSS TO DECR WITH SS AS DIURNAL CU
DISPTS.  DWPTS ARND 70 GOING NOWHERE...AND PREFER PERSISTENCE MINS.

FOR FRI...LEFTOVER CONVECTION FM S/W MOVG THRU SRN/ERN ZONES IN
MRNG...OTRW NO CAP AND VERY MOIST AMS AGAIN XPCTD WUD XPCT MORE PCPN
TO FIRE UP WITH HEATING OF DAY ACRS FA...WITH FAVORED ZONES BEING
UIN/COU AREAS WHERE HIGHEST K INDICES AND WK SYNOPTIC LIFT RESIDE.
H850 TEMPS NOT MUCH DIFF FM TDA AND WUD XPCT SOME DECENT SUNSHINE IN
MRNG...SO PERSISTENCE MAXES FCST...WHICH COINCIDE WITH WRMR FWC.

FRI NGT AND SAT...50KT H850 JET XPCTD TO NOSE INTO CNTRL MO DURG
EVNG HRS...AND WITH S/W ENERGY CONT TO SKIRT THESE AREAS SHUD SEE
BEST RAIN CHCS THESE AREAS...AT LEAST UNTIL LOW PRES WAVE DVLPS ENUF
OVR ERN KS TO STALL FNT OUT.  PERSISTENCE MINS FCST.  MAV MUCH TOO
AGGRESSIVE WITH COOLER AIR AND SO AM LEANING ARND A COUPLE DEGS OVR
FWC BASED ON NEW FNTL TIMING.

LATTER WKND AND ERL NXT WK...COOL AIR TO DOMINATE TIL TUE WHEN
WRM-UP XPCTD AS ALL MODELS DEPICT H500 HGTS ON THE RISE.

.STL...NONE
TES

In the hours before

Special weather statement, Sep 6, 10:50 AM CST, 4 hours 40 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT THU SEP 6 2001

THE SEVERE WEATHER THREAT:  NO ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK:  SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON WITH THE HEAT OF THE DAY AND AHEAD OF AN UPPER LEVEL
DISTURBANCE...AND THIS ACTIVITY WILL BE ONGOING INTO THE EVENING
HOURS.  STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...
ALTHOUGH SOME OF THE STRONGER STORMS WILL CONTAIN SMALL HAIL AND
WIND GUSTS TO 40 MPH.

TES

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macoupin

When
September 6, 3:30 PM CST
Where
Macoupin County, Bunker Hill
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
39.033, -89.950

Thunderstorm wind gusts downed some trees in Bunker Hill. There was also some minor roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267832.